Mathematische Zeitschrift

, Volume 291, Issue 1–2, pp 711–739 | Cite as

Rationality and holomorphy of Langlands–Shahidi L-functions over function fields

  • Luis Alberto LomelíEmail author


We prove that all Langlands–Shahidi automorphic L-functions over function fields are rational; after twists by highly ramified characters they become polynomials; and, if \(\pi \) is a globally generic cuspidal automorphic representation of a split classical group or a unitary group and \(\tau \) is a cuspidal (unitary) automorphic representation of a general linear group, then \(L(s,\pi \times \tau )\) is holomorphic for \(\mathfrak {R}(s) > 1\) and has at most a simple pole at \(s=1\). We also prove the holomorphy and non-vanishing of automorphic exterior square, symmetric square and Asai L-functions for \(\mathfrak {R}(s) > 1\). Finally, we complete previous results on functoriality for the classical groups over function fields with applications to the Ramanujan Conjecture and Riemann Hypothesis.

Mathematics Subject Classification

Primary 11F70 22E50 22E55 



I would like to thank Günter Harder for enlightening conversations that we held during the time the article was written. I thank Guy Henniart and Freydoon Shahidi for their encouragement to work on this project. I would like to thank W. Casselman for useful discussions concerning the rationality of the Langlands–Shahidi local coefficient. I also thank R. Ganapathy, V. Heiermann, B. Lemaire, D. Prasad and S. Varma for mathematical communications. The anonymous referee made helpful comments and suggestions, for which I am grateful. The Mathematical Sciences Research Institute and the Max-Planck Institute für Mathematik provided excellent working conditions while a Postdoctoral Fellow, when a preliminary version of this article was written. Work was concluded at the Instituto de Matemáticas PUCV, where I have found a great home institution. Work on this article was supported in part by MSRI NSF Grant DMS 0932078, Project VRIEA/PUCV 039.367/2016 and FONDECYT Grant 1171583.


  1. 1.
    Barbash, D., Moy, A.: A unitary criterion for p-adic groups. Invent. Math. 98, 19–37 (1989)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Borel, A.: Automorphic L-functions. Proc. Symp. Pure Math. 33(part 2), 27–61 (1979). (Am. Math. Soc., Providence) MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bump, D., Ginzburg, D.: Symmetric square L-functions on GL(r). Ann. Math. 136, 137–205 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Casselman, W.: Introduction to the theory of admissible representations of p-adic reductive groups. NotesGoogle Scholar
  5. 5.
    Casselman, W.: Letter to Shahidi,
  6. 6.
    Casselman, W., Shalika, J.A.: The unramified principal series of p-adic groups II: the Whittaker function. Compos. Math. 41, 207–231 (1980)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Ciubotaru, D.: Types and unitary representations of p-adic groups. Invent. Math. (2018). MathSciNetzbMATHGoogle Scholar
  8. 8.
    Ganapathy, R.: The local Langlands correspondence for GSp(4) over local function fields. Am. J. Math. 147, 1441–1534 (2015)CrossRefzbMATHGoogle Scholar
  9. 9.
    Ganapathy, R., Lomelí, L.: On twisted exterior and symmetric square \(\gamma \)-factors. Ann. Inst. Fourier 65, 1105–1132 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Ganapathy, R., Varma, S.: On the local Langlands correspondence for split classical groups over local function fields. J. Math. Inst. Jussieu 16, 987–1074 (2017)Google Scholar
  11. 11.
    Harder, G.: Chevalley groups over function fields and automorphic forms. Ann. Math. 100, 249–306 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Heiermann, V., Opdam, E.: On the tempered L-function conjecture. Am. J. Math. 137, 777–800 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Henniart, G., Lomelí, L.: Asai cube L-functions and the local Langlands conjecture. preprint. arXiv:1701.01516
  14. 14.
    Jacquet, H., Shalika, J.A.: A non-vanishing theorem for zeta functions of GL(n). Invent. Math. 38, 1–16 (1976)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Jacquet, H., Shalika, J. A.: On Euler products and the classification of automorphic representations I, II. Am. J. Math. 103 (1981), 499–558, 777–815Google Scholar
  16. 16.
    Kazhdan, D.: Representations of groups over close local fields. J. Anal. Math. 47, 175–179 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Kim, H.H.: Langlands–Shahidi method and poles of automorphic L-functions: application to exterior square L-functions. Can. J. Math. 51, 835–849 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Kim, H.H.: Langlands–Shahidi method and poles of automorphic L-functions II. Isr. J. Math 117, 261–284 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Kim, H.H.: Automorphic L-functions. In: Cogdell, J.W., Kim, H.H., Murty, M.R. (eds.) Lectures on automorphic L-functions. Fields Institute Monographs, vol. 20. AMS, Providence (2004)Google Scholar
  20. 20.
    Kim, H.H.: On local L-functions and normalized intertwining operators. Can. J. Math. 57, 535–597 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Kim, H.H., Kim, W.: On local L-functions and normalized intertwining operators II; quasi-split groups. Clay Math. Proc. 13, 265–295 (2011)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Kim, H.H., Shahidi, F.: Functorial products for GL(2)\(\times \)GL(3) and the symmetric cube for GL(2). Ann. Math. 155, 837–893 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Kim, H.H., Shahidi, F.: On simplicity of poles of automorphic L-functions. J. Ramanujan Math. Soc. 19, 267–280 (2004)MathSciNetzbMATHGoogle Scholar
  24. 24.
    Lafforgue, L.: Chtoucas de Drinfeld et correspondance de Langlands. Invent. math. 147, 1–241 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Langlands, R.: On the functional equations satisfied by Eisenstein series. Lecture notes in Math., vol. 544. Springer, Berlin (1976)CrossRefzbMATHGoogle Scholar
  26. 26.
    Langlands, R.: On the notion of an automorphic representation. Proc. Symp. Pure Math. 33(part 1), 203–207 (1979)CrossRefGoogle Scholar
  27. 27.
    Lapid, E., Muić, G., Tadić, M.: On the generic unitary dual of quasisplit classical groups. Int. Math. Res. Not. 26, 1335–1354 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Li, J.-S.: Some results on the unramified principal series of p-adic groups. Math. Ann. 292, 747–761 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Lomelí, L.: Functoriality for the classical groups over function fields. Int. Math. Res. Not. 22, 4271–4335 (2009)MathSciNetzbMATHGoogle Scholar
  30. 30.
    Lomelí, L.: The \(\cal{LS}\) method for the classical groups in positive characteristic and the Riemann hypothesis. Am. J. Math. 137, 473–496 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Lomelí, L.: On automorphic L-functions in positive characteristic. Ann. Inst. Fourier 66, 1733–1771 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Lomelí, L.: The Langlands–Shahidi method over function fields. PreprintGoogle Scholar
  33. 33.
    Lomelí, L.: Ramanujan conjecture and Riemann hypothesis for the unitary groups over function fields. PreprintGoogle Scholar
  34. 34.
    Mœglin, C., Waldspurger, J.-L.: Décomposition spectrale et séries d’Eisenstein: une paraphrase de l’écriture. Progress in Mathematics, vol 113. Birkhäuser (1994)Google Scholar
  35. 35.
    Morris, L. E.: Eisenstein series for reductive groups over global function fields I, II. Can. J. Math. 34, 91–168, 1112–1182 (1982)Google Scholar
  36. 36.
    Moy, A., Prasad, G.: Unrefined minimal K-types for p-adic groups. Invent. Math. 116, 393–408 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Shahidi, F.: Functional equation satisfied by certain L-functions. Comp. Math. 37, 171–207 (1978)MathSciNetzbMATHGoogle Scholar
  38. 38.
    Shahidi, F.: A proof of Langlands’ conjecture for Plancherel measures; complementary series of \(\mathfrak{p}\)-adic groups. Ann. Math. 132, 273–330 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Shahidi, F.: Twists of a general class of L-functions by highly ramified characters. Can. Math. Bull. 43, 380–384 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    Shalika, J.A.: The multiplicity one theorem for GL(n). Ann. Math. 100, 171–193 (1974)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Takeda, S.: The twisted symmetric square L-function of GL(r). Duke Math. J. 163, 175–266 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Waldspurger, J.-L.: La formule de Plancherel pour les groupes \(\mathfrak{p}\)-adiques: d’après Harish-Chandra. J. Inst. Math. Jussieu 2, 235–333 (2003)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Instituto de MatemáticasPontificia Universidad Católica de ValparaísoValparaísoChile

Personalised recommendations